This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Recognizing and Managing Antipsychotic Drug Treatment Side Effects in the Elderly

Article Abstract
Although atypical antipsychotics differ from conventional antipsychotics in their decreased ability to cause reversible drug-induced movement disorders/motor side effects such as dystonia, drug-induced parkinsonism, and akathisia and potentially persistent drug-induced movement disorders/motor side effects such as tardive dyskinesia, no antipsychotic agent completely eradicates this risk. Antipsychotic agents are frequently used in facilities for the elderly and in general hospitals to treat older patients with behavioral problems. Drug-induced movement disorders are more common and more persistent in elderly patients than in younger patients, and this problem is exacerbated by the fact that antipsychotic medications are often misused by practitioners lacking adequate psychopharmacologic training. Movement disorders can be detrimental to an elderly patient’s quality of life and may transform what were otherwise routine activities into difficult tasks. Educational programs are needed to teach primary care physicians, specialists, and patients and their families how to identify and manage drug-induced movement disorders in order to achieve safer and more efficacious care for elderly patients.

Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Volume: 6

Quick Links: Psychotic Disorders , Schizophrenia and Schizoaffective Disorders

References